Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

pain at iv site

factoryratffactoryrat Posts: 106
edited 06/11/2012 - 8:41 AM in Back Surgery and Neck Surgery
I had 3 ivs on my surgery 1-20. left arm does not hurt, but is very colorful. The right is where they put the bp monitoring iv, and another for meds. these were installed after i was knocked out. To the best of my recollection, I woke up to one IV in right arm/ wrist area. It appeared to have a metal reducer / instead of plastic. I think diazepam was the only thing shot through that line before they pulled it out. It's been hurting, in fact I told the nurse that it was hella sore before discharge Monday. She said I had no more juice coming, so she pulled it. I was discharged Monday and my left arm/wrist is still hurting bad, like bad dude. Quite darker than than the left, but no major discoloration. It is very sensitive to touch. Seems to be a lump at the iv insertion point, and also a hard lump 1" from that point that is also sore to the touch. This may seem silly, but hurts enough to wake me up.
Using warm compress/ tylenol.
Go see PM DR tomorrow, maybe he can help.
please help!
-norm the factory rat


  • Sorry you are having this pain! Hopefully someone with some nursing experience or someone who has had the same experience will answer!
    Take care,
  • Warm wet compresses like you're doing is my best suggestion. I like to get a washcloth wet and throw it in the microwave.

    No streaking up the arm, correct? If so, could indicate infection or that a med that needed to be diluted wasn't and irritated your vein or possibly a med given IV wasn't supposed to.

    The whole hand is not swollen, right? Can still feel, move fingers and if you push on fingertips and let go the pink comes back quickly, right?

    My best guess is irritation at the site or the IV blew-meaning the vein was punctured and fluid/medication entered the tissue. That should reabsorb itself with the help of the compresses.

    Definitely mention to the NURSE as well as the doc as the nurse has probably seen more infiltrated IV sites than the doc.

    One more thing-you say you are using tylenol. Careful if you are taking Vicodin/Norco as both have tylenol in them along with the hydrocodone.
  • that's pretty much it.
    thank 'ya
  • You can try some ice also to take down the swelling and it might cut the pain also and elevate your hand on a pillow tonight without the ice or heat of course.. I always had a Doctor look at a patient's IV site if it was swollen. One lady had a lump and she got an ultrasound the next day she came in but all was okay. It takes awhile to heal. Take care and glad you'll get your PM Dr. to check out your hand tomorrow.
    I'm going to my first meeting with my third opinion PM Dr. tomorrow and I can't believe there's a 1-1/2 hour assessment time. Too early in the morning for me. Best wishes tomorrow. Charry
    DDD of lumbar spine with sciatica to left hip,leg and foot. L4-L5 posterior disc bulge with prominent facets, L5-S1 prominent facets with a posterior osteocartilaginous bar. Mild bilateral foraminal narrowing c-spine c4-c7 RN
  • Hey Norm, I had same issue after IV antibiotics, the vein blew so all meds were just leaking into my bicep. They were out of veins, hence the bicep IV. It really was an issue because they knocked me out a lot for this antibiotic, due to it hurt so badly when they did the drip. So I was asleep when vein blew. I cannot tell you how huge the lump was in my bicep, the size of an egg maybe and painful as hell. Warm compresses for about 2 weeks did the trick, but i had to take extra pain meds for it alone. Just crazy. I hope your wrist feels better soon.

  • it is a wee bit better today, did the ice this morning.

    -thanx again
    -norm the factory rat
  • last night my right hand went nuts. whole lotta pain, no movement. if i was in a low budget horror film, it would have been removed. Somebody say something inspiring as i am really down. i am no good w/ my left hand. I drove my wife crazy w/ the moaning, and begging for mercy last night. my god my wife is an angel.

  • I'm sorry you're dealing with that Norm. Did you call your doctor to tell him/her what's going on? I had an IV blown in my hand but I didn't experience any of the bad symptoms afterward that you are, except the lump & a little pain. I hope it subsides soon for you! :(
  • i was OK, but I am so down, you are so sweet I appreciate your concern(did go to DR). "elevate and be strong they say" I hope tomorrow comes soon with a little less shit. I can't take much more.
    -norm the twisted up factory rat
  • problems with IV sites in the past. Lots of times, about a week or two after the IV has been taken out, I seem to form some scar tissue at the puncture site and it swells and gets painful until my body spews it out, core-sample-like. I know, that's a bit gross, but I guess it's my body's reaction to having foreign stuck in it.

    3 level spinal fusion, L3/4, L4/5, L5/S1, November 2008. Stiff, but I can walk.
  • Hi Norm, I can relate. When I was in the hospital trying to prevent my preemie from being born all of a sudden the nurses would shoot a "bolus" of something to slow down the labor.

    Problem was, I have such tiny veins that it was too fast for them, so not only painful, but soon my one arm was sooooo swollen it was scary looking. Then they slowed things down, thankfully.

    More recently, while waiting for discogram prepping, after an HOUR of people trying to insert an IV, they finally put it in the vein of my foot!!!

    Not looking for sympathy, just letting you know that others go through really crappy IV issues too. Sometimes my IV sites have been sore for days. Hope it gets better with each day, it WILL, okay? Lisa

  • Norm, Man I hate to hear it is giving you that much pain. It's awful. Keep doing what they say. It takes a while but it will get better.!! Bless your wife, i's good to have someone taking care of you and being sympathetic.

    Heal quickly,
Sign In or Register to comment.